Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have hypertension, type 2 diabetes and joint arthritis. Suggest proper treatment

Answered by
Dr.
Dr. Das Arindam

General & Family Physician

Practicing since :2008

Answered : 1416 Questions

default
Posted on Sat, 8 Dec 2012 in Hypertension and Heart Disease
Question: for 55yr old female with hypertension, type2 diabetes and joint arthritis what is suitable antihypertensive?she is taking amtasE for last 5 years but joint pain is aggravating now
doctor
Answered by Dr. Das Arindam 25 minutes later
Hello,
Thank you for posting a query.

Firstly, hypertension and joint arthritis are two different disease not realated to each other’s. As you have told the blood pressure is 144 / 96, I think the diastolic is higher than normal for this age. For this, you have to consult with your treating doctor for changing the drug / dosing. Because, she needs more meticulous treatment. The higher diastolic blood pressure indicates a poor control of hypertension. Other antihypertensive agents which may be considered are losartan, telmisartan group of drugs. These newer antihypertensive agents are better. So, consult with your treating doctor about this. If the hypertension does not respond to this, then two antihypertensive agents should be considered and they should be given in two different times of day.

About her joint pain, in this age many disease can lead to this condition. The causative agent may be idiopathic or bone erosion due to osteoporosis, increased uric acid level.
In cases of osteoporosis newer treatment modalities are available to increase the bone mineral density which invariably leads to a good prognosis. For this, you have to consult with an orthopedic surgeon. You can consult with a physiotherapist for light exercise appropriate for her.

You have to do an uric acid level in blood to exclude increased uric acid level as a causative agent.

Now, in case of a patient with this type of joint pain the only antihypertensive that has to be avoided is hydrochlorothiazide. It increases the uric acid level and leads to increased pain.

So, you have to consult with your treating doctor / cardiologist for control of hypertension and orthopedic surgeon for joint pain.

Hope this information suffices. Let me know, if you have any more question.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Das Arindam 25 minutes later
she has osteoarthritis in knee joint,ankle.Diabetes is well controlled with Amaryl.Recently i come to know that amlodipine ingridient of AMTAS E is not good in arthritis as its side effect is joint pain.her uric acid level ,creatinine are within normal limit.what you would recommend as antihypertensive with dose?ECG normal with RVHypertrophy due to hypertension.ECHO wnl
doctor
Answered by Dr. Das Arindam 7 minutes later
Hello,
Thank you for writing back.

As I previously told you that telmisartan or losartan group of drugs are far better. As far as I know,amlodipine is a very safe drug that can be used in any disease. It does not have any side effects on arthritis.
You have to consult with your treating doctor for dosing and frequency of the above mentioned drugs.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Osteoarthritis

doctor1 MD

My nose burns and hurts every time I yawn. I am also experiencing uncontrollable, painful watering eyes which has been happening more frequently. The watering is so painful I have to pull over if driving. It happens more when I go indoors from being outside, or if I look at something bright, but it can really happen any time. I am on amitryptiline and prednisolone but symptoms started a long time before I was on the medication. I am a 29-yr-old woman, slightly overweight. Scheuermann s Disease and scoliosis, dyshidrotic eczema, latex allergy, ligamentous laxity/multidirectional joint instability (suspected Ehlers-Danlos), congenital hypoplasia of several joints and resulting osteoarthritis, multiple open joint reconstructions to shoulders, TMJs and wrists. Previously long-sighted, now short-sighted of increasing severity, prescription changing every 6 months for four years. Family history of ear and sinus problems requiring surgery.

doctor1 MD

I have had 2 cervical spine surgeries. The 1st was on C4,5, and 6. The surgery resulted in C4 and T1 to bulge because of the plate. I had to have C4 fused to C5 and now I m scheduled to have exploratory surgery for pseudo-arthrosis of C4. I m now having pain just above the middle of my spine and lower spine. My feet are feeling cold and prickly. Would my symptoms be related to my past surgeries and the pseudo-arthrosis? I am on SSDI AND CAN NOT AFFORD TO PAY.....

doctor1 MD

I have used skelaxin occasionally. I also have osteoarthritis for which I use a tins unit for pain management. The familial tremor is also in my family. Yesterday I had an episode where I lost muscle control, could not Stan or walk and had full body tremors. I had used the tins for 36 hours and taken a skelaxin. The ER gave me 3 of Ativan over four hour before the shaking subsided. My pcp will work me up for Parkinson s and ms. I m 60. What do you think?

doctor1 MD

I have E.D.S. I am female, 48 yrs. I also have been diagnosed with Fibromyalgia, Osteoarthritis also. I have had IBS for a few years now. For the past year I have been getting extreme stomach pain. At first I thought it may be something I ate. The pain comes on suddenly and it feels like I have to go, but I cant. It continues for up to 4 hrs. and then I am finally able to go and the pain finally goes away. My stools during these bouts are very loose. I alternate from constipation to diahrrea. I was scheduled for a colonoscopy. I was about to have this procedure, was all prepped and ready when the Dr. performing noticed i had written that i had E.D.S. He told me if I was aware of the risk of perforation. I hadn't. He told me it is a higher risk with type 4 E.D.S. but wanted me to be aware of the complications and results if it did happen. I am type 2, classical type. He ended up only doing a Flexible sigmondoscopy/lower colon because of the risk of perforation. He found 1 10 mm polyp which he biopsied but did not remove because of the wide stalk and known history of E.D.S. he found another 3 mm polyp which he resected and retrieved. Also internal hemorrhoids. I have an appt. with a colon rectal surgeon in few weeks for a consultation regarding the risk with finishing the colonoscopy in the upper colon. also to get results of polyps they found. I'm wondering if you know if the perforation they are talking about ONLY happens with type 4 E.D.S.? Should I be concerned. Can it possibly happen with other types of E.D.S.? Oh, there is colon cancer on my moms side. her two grandmothers died of this.

doctor1 MD

I had routine bloodwork done and all tests came back normal except for a raised ferratin 575. When tested again 6 weeks later it came back at another high value 445. No other tests for inflammation were done. CBC with differential all normal. I'm...

doctor1 MD

I ,ve had arthritis degenerative lumbosacral degenerative disc disease with strain for many years, recently I developed arthritis is the spine, and subsequently spinal stenosis . Are the 3 health issues relater and how? For example can one lead...

doctor1 MD

Doctor, I just started to feel pain around my right knee when I walk .if I put to much pressure on that knee my leg will buckle . While sitting to put on my socks and shoes and cross by left leg over by right knee the knee is painful,when I take...